ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: FR-PO723

Anti-Tumor Necrosis Factor Antibody-Induced Lupus-Like Glomerulonephritis

Session Information

Category: Glomerular Diseases

  • 1401 Glomerular Diseases: From Inflammation to Fibrosis

Authors

  • Caraballo, Luis B., University of Massachusetts Chan Medical School, Worcester, Massachusetts, United States
  • Doppalapudi, Hima B., University of Massachusetts Chan Medical School, Worcester, Massachusetts, United States
  • Pandit, Amar, University of Massachusetts Chan Medical School, Worcester, Massachusetts, United States
  • Vanguri, Vijay K., University of Massachusetts Chan Medical School, Worcester, Massachusetts, United States
Introduction

Anti-TNF agents can lead to expression of autoantibodies resulting in symptoms similar to systemic lupus erythematosus (SLE). This autoantibody expansion can be reversible with the discontinuation of the offending agent. We present a case of a 35-year-old female patient with drug-induced lupus nephritis caused by adalimumab.

Case Description

A 35-year-old female was evaluated for worsening renal function and microscopic hematuria. Her medical history was significant for RA on weekly adalimumab since 2011. Her serum creatinine increased from 0.8-1.7 mg/dL over a period of 2 years. Urine sediment demonstrated dysmorphic RBC's. Urine protein to creatinine ratio (UPCR) was 3.7 g/g. Elevated proteinase 3 antibody, and anti-double stranded DNA antibody. She underwent a renal biopsy to determine the etiology of her worsening renal function. The biopsy revealed immune complex-mediated glomerulonephritis with a focal proliferative and membranoproliferative patterns of injury, as well as a background of 40-50%
chronicity. Her findings were compatible with a lupus-like immune complex-mediated glomerulopathy, and were believed to be secondary to adalimumab. Adalimumab was discontinued and she was started on prednisone 1 mg/kg. Her most recent creatinine downtrended to 1.5 mg/dL, with UPCR 1.5 g/g.

Discussion

Anti-TNF drug induced lupus nephritis mechanism is unknown, is believed that this agents promotes anti-dsDNA antibody by inducing cellular apoptosis. Adalimumab has been associated with focal and diffuse membranoproliferative glomerulonephritis similar to our biopsy findings. In our case, the patient had significant renal function improvement after completing four weeks of prednisone therapy.

Glomerular capillary loop with large subendothelial electron dense deposit incorporated into an evolving double contours